It has been 5 months since I last took clonazepam (Klonopin), 14 months since my last lorazepam (Ativan), and 8 months since I posted a blog about my progress! Where to start after such a lengthy sabbatical? I guess I should start with a brief summary of the past many months.
June and July were horrible months for my mental health. We were forced to euthanize our old rescue dog (pictured left). At the time I was in full-on withdrawal from lorazepam. The panic was truly unbearable: coming in waves and lasting for hours. I couldn’t sleep, my muscles spasmed, my ears rang and my head hurt. I was entirely miserable and I tried to numb it all with food and drink. I knew it was a terrible idea but also that it was an emergency measure. I was working from a personal harm reduction strategy: kick the benzos, then the booze.
August brought significant improvement in the physical withdrawal symptoms and the arrival of a new rescue puppy! My physician was adamant that I stop the clonazepam (Klonopin). Despite my gut instinct that it was too much too soon, I agreed and started to tapered off quickly. On Sep 8 I took my last clonazepam and unsurprisingly the withdrawal symptoms reappeared.
I don’t have many notes from October and November. It was an extremely difficult time: driving became impossible and I had clusters of panic attacks lasting close to 5 hours. Looking after my new puppy forced me to get out of bed.
November 27 was my one-year anniversary lorazepam free. Although I was very proud that I was able to quit taking this dangerous drug, I was still very ill. New medications did not provide the relief I needed from depression and anxiety. The December holiday season ushered in another period of bingeing on food and drink.
In January I was finally able to focus some energy on more healthful living: cutting back on alcohol and junk food as well as taking long daily walks with Lizzy. I started taking some supplements and revised my strategy for using cannabis to treat my symptoms. I plan to write more about cannabis and mental health over the coming months.
Yesterday marked 21 days in a row of walking 3 or more kilometres with Lizzy at my side. I finally feel like I can get back to working on my recovery from PTSD, anxiety and depression. During this last year and a half, my partner, sister and daughter supported and encouraged me. I took advantage of professional expertise, relied on scientific information, and tried to follow my intuition.
I offer these final takeaways from my research on and experience with benzodiazepines:
- taken short-term or occasionally, benzos can be a valuable emergency medication
- long-term use is damaging to mental health recovery
- slow withdrawal is needed especially from short-acting benzos like Ativan
- withdrawal is remarkably difficult and causes a myriad of symptoms
- a range of supports are needed to manage the recovery process
Wishing you peace and progress on your journey.